Oklahoma, 2011

Wildfire in Oklahoma, September 10 to 14, 2011

September 10 to 14, 2011 · NWS TSA · 1 event in 1 county or zone

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire that was started by a military tracer round during a training exercise near Camp Gruber in Muskogee County on the 10th. Oklahoma Forestry Services, local fire departments, Camp Gruber personnel, and Oklahoma Army National…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire that was started by a military tracer round during a training exercise near Camp Gruber in Muskogee County on the 10th. Oklahoma Forestry Services, local fire departments, Camp Gruber personnel, and Oklahoma Army National Guard fought this fire, which consumed about 4000 acres before it was contained on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 10, 9:41 AM CST, 19 minutes earlier.

Area forecast discussion, Sep 10, 9:41 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1041 AM CDT SAT SEP 10 2011

.DISCUSSION...
CURRENT FORECAST IS ON TRACK AS VORT LOBE ASSOCIATED
WITH MAIN UPPER LEVEL LOW OVER SOUTHERN MISSOURI MOVES
SOUTH INTO THE AREA FROM KANSAS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...10
LONG TERM....12
Hazardous weather outlook, Sep 10, 4:01 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
501 AM CDT SAT SEP 10 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT SAT SEP 10 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID MORNING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...AFTERNOON.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE
AREA...PRIMARILY FOR AREAS ALONG AND NORTH OF INTERSTATE 40.
LIMITED INSTABILITY IS EXPECTED TO REDUCE THE POTENTIAL FOR
SEVERE WEATHER.  CONDITIONS ACROSS SOUTHEAST OKLAHOMA WILL
CONTINUE TO ALLOW FIRES TO START EASILY...AND BURN BANS
REMAIN IN EFFECT FOR MUCH OF SOUTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY AND MONDAY...NO HAZARDS.
TUESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
DRY WEATHER WITH TEMPERATURES ABOVE NORMAL WILL RETURN FOR
SUNDAY INTO MONDAY...WHICH WILL RAISE FIRE WEATHER CONCERNS
FOR THESE DAYS.  OTHERWISE...THUNDERSTORM CHANCES WILL
INCREASE BY MID WEEK AND PERSIST TOWARD NEXT WEEKEND AS
THE NEXT COLD FRONT MOVES INTO THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Muskogee

When
September 10, 10:00 AM CST to September 14, 8:00 PM CST
Where
Muskogee forecast zone
Reported by
Park/Forest Service
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345849.